This site is intended for Healthcare professionals only.

Be Careful-SNRIs may induce withdrawal symptoms on discontinuation


Be Careful-SNRIs may induce withdrawal symptoms on discontinuation

Serotonin-noradrenaline reuptake inhibitors (SNRIs) should be added to the list of drugs potentially inducing withdrawal symptoms upon discontinuation, together with other types of psychotropic drugs, according to a new systematic review published in the journal Psychotherapy and Psychosomatics.

The results of this study challenge the use of serotonin-noradrenaline reuptake inhibitors first-line treatment for mood and anxiety disorders. Serotonin and norepinephrine reuptake inhibitors (SNRIs) are psychotropic drugs that are effective in treating depression. SNRIs are also sometimes used to treat other conditions, such as anxiety disorders and chronic pain, especially nerve pain. SNRIs may also be helpful if one has chronic pain apart from depression.

Fava G.A and his colleagues conducted a systematic review to identify the occurrence, frequency, and features of withdrawal symptoms after SNRI discontinuation.

PRISMA guidelines were followed to conduct a systematic review and data was extracted from PubMed, the Cochrane Library, Web of Science, and MEDLINE.

In order to have a better understanding of  the frequency and features of SNRI discontinuation-emergent adverse effects, researchers searched various databases for studies that combined the terms “discontinuation,” “withdrawal,” or “rebound” with keywords such   as  desvenlafaxine, milnacipran, levomilnacipran, SNRI, second-generation antidepressant, duloxetine, venlafaxine or serotonin-norepinephrine reuptake inhibitor. The inclusion criteria covered 61 reports.

Read Also: SSRIs a more effective option for treating youth anxiety disorder

The study found that withdrawal symptoms occurred after discontinuation of any type of SNRI. The prevalence of withdrawal symptoms varied across reports and appeared to be higher with venlafaxine. Symptoms appeared within a few days from discontinuation and lasted for a few weeks with gradual lowering. Late-onset and/or a longer persistence of disturbances occurred as well.

Commonly observed symptoms included a headache, fatigue, sweating, lethargy, arthralgia, weakness, decreased liquid consumption, diaphoresis, pain, infection, and malaise.

The authors concluded that clinicians need to add SNRI to the list of drugs potentially inducing withdrawal symptoms upon discontinuation.

For reference log on to  https://doi.org/10.1159/000491524

The following two tabs change content below.
Vinay Singh

Vinay Singh

Vinay Singh joined Medical Dialogue as Desk Editor in 2018. He covers the medical speciality news in different medical categories including Medical guidelines, updates from Medical Journals and Case Reports. He completed his graduation in Biotechnology from AAIDU and did his MBA from IILM Gurgaon. He can be contacted at editorial@medicaldialogues.in . Contact no. 011-43720751
Source: With inputs from the journal Psychotherapy and Psychosomatics

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted